After a very difficult surgery my daughter was discharged on Fentyl patches. She has had 6 major surgeries in the past five years... many complications.
She wants to get off the Fentyl patches ( who wouldn't), but so far the withdrawal symptoms are horrible just getting to the end of 48-72 hours. Anyone have any suggestions for dosing or minimazing the withdrawal nausea/ sweats etc?
Depending on the dose of medication she was taking... If she was on the 75mg, they should have gradually dropped her downto the 50mg than the 25mg and finally the 12,5mg... That would make it somewhat livable... Have they done that?
As Danny mentioned/asked, that would be the most logical way to do it. Depending on the Dr. they may switch her over to another medication that is equiv. to what she is on and then withdraw her off of that med. because she can withdraw at a slower and much easier rate.
Going from a 50 patch to a 25 patch is a 50% reduction and that is quite a big drop. If she were withdrawing off of say morphine a 10% drop each week/2 weeks or whatever would be much more manageable.
You also mention that she is having a tough time with withdrawal symptoms during the last day (48-72 hour mark). Many people find that the patch only lasts for 48 hours and have to change the patchevery 48 hours or they go into withdrawals. It sounds like she may be one of those people and having withdrawal symptoms every 3rd day which isn't very good.
It is quite common to change the patch earlier than every 72 hours. In the information in the PDR as well as what is enclosed with the patients medication it mentions changing every 48 hours might be required.
I just did a withdrawl on a 50mg patch this week after 1 year of use.
I took the patch off at 6pm Sunday. I ate the last real food that I could keep in at about 6pm Monday.
Monday night was the worst. One hour of sleep at 6am, after lying in bed all night with twitching legs, pain, nauseau, diaharrea.
I had diaharrea for the next few days - Tuesday, Wednesday, Thursday. By Thursday I was fairly dehydrated, I could only sip water. I never could sleep more than 4 hours a night, even with prescription sleeping pills, alieve, tylenol 8 hour, cymbalta, and lyrica. Plus 2+ bottles of Keopectate.
I took showers and baths almost every 2 hours to help with the pain. Some massage. I was not able to move well enough to stretch, do yoga, or really meditate well until Friday.
It is Saturday 6pm or so now. So 6 days past the last patch. The 4+ days in between were pretty bad! Monday I was edgy, but not too bad. I would say Monday night was a 9+ on "pain". Tuesday was a 9, Wednesday an 8, Thursday an 8+, Friday a 7+. Sipped water - couldn't drink much - and ate crackers for 3 days. By Thursday I was pretty dehydrated and weak. Thursday night I was able to eat more of a "meal."
Today is the first day I am mostly functional, except for the 15+ year chronic pain I was taking the meds for. That is another story.
I was also on vicodin for 4 years, stooped that 2 weeks earlier, 9/12. If I was smarter I would have reversed the process and used the vicodin to titrate down!
Hoping to stay off, may have to go back on. Will see. I may have surgery soon.
Is she already 48-72 hours past her last dose? Has the patch been *off* for that long? If so, probably past the worst. Definitely better ways to get off than cold turkey! Titrate down slowly. Meds really are not that bad either - pain is all about compromises to find what is livable.
You know I just erased a long post to your question. If I were you, I would take her to her doctor and ask him/her to rx something to ease her symptoms. I did it without going to the doc until after I was done kicking the meds, it was the best decision for me but everyone is different and ultimately it is her decision on how she wants to stop the meds. Your support is vital any way she chooses. I know because I had my parents full support (and some wonderful mom nursing care during my wd's). Keep us posted and I will be praying for both of you.
Promethazine for nausea, a comforter or quilt out of the dryer for chills, and probably something for anxiety. I read somewhere that Nyquil helps too, but I can't actually comment on it because I didn't try it. Maybe something to help her sleep too, so she can sleep through most of it.